A Caltech Library Service

Fractional excitations in foliated fracton phases

Shirley, Wilbur and Slagle, Kevin and Chen, Xie (2019) Fractional excitations in foliated fracton phases. Annals of Physics, 410 . Art. No. 167922. ISSN 0003-4916. doi:10.1016/j.aop.2019.167922.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


Fractional excitations in fracton models exhibit novel features not present in conventional topological phases: their mobility is constrained, there are an infinitude of types, and they bear an exotic sense of ‘braiding’. Hence, they require a new framework for proper characterization. Based on our definition of foliated fracton phases in which equivalence between models includes the possibility of adding layers of gapped 2D states, we propose to characterize fractional excitations in these phases up to the addition of quasiparticles with 2D mobility. That is, two quasiparticles differing by a set of quasiparticles that move along 2D planes are considered to be equivalent; likewise, ‘braiding’ statistics are measured in a way that is insensitive to the attachment of 2D quasiparticles. The fractional excitation types and statistics defined in this way provide a universal characterization of the underlying foliated fracton order which can subsequently be used to establish phase relations. We demonstrate as an example the equivalence between the X-cube model and the semionic X-cube model both in terms of fractional excitations and through an exact mapping.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Slagle, Kevin0000-0002-8036-3447
Additional Information:© 2019 Elsevier Inc. Received 1 November 2018, Accepted 14 July 2019, Available online 16 August 2019. We are grateful for inspiring discussions with David Aasen, Han Ma, and Michael Hermele. W.S. and X.C. are supported by the National Science Foundation under award number DMR-1654340 and the Institute for Quantum Information and Matter at Caltech. X.C. is also supported by the Alfred P. Sloan research fellowship and the Walter Burke Institute for Theoretical Physics at Caltech. K.S. is grateful for support from the NSERC of Canada, the Center for Quantum Materials at the University of Toronto, and the Walter Burke Institute for Theoretical Physics at Caltech.
Group:Institute for Quantum Information and Matter, Walter Burke Institute for Theoretical Physics
Funding AgencyGrant Number
Institute for Quantum Information and Matter (IQIM)UNSPECIFIED
Alfred P. Sloan FoundationUNSPECIFIED
Walter Burke Institute for Theoretical Physics, CaltechUNSPECIFIED
Natural Sciences and Engineering Research Council of Canada (NSERC)UNSPECIFIED
University of TorontoUNSPECIFIED
Subject Keywords:Fracton topological order
Record Number:CaltechAUTHORS:20181023-102132294
Persistent URL:
Official Citation:Wilbur Shirley, Kevin Slagle, Xie Chen, Fractional excitations in foliated fracton phases, Annals of Physics, Volume 410, 2019, 167922, ISSN 0003-4916, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:90358
Deposited By: Tony Diaz
Deposited On:23 Oct 2018 19:50
Last Modified:16 Nov 2021 03:31

Repository Staff Only: item control page